Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 126, NWS Atlanta, GA

May 22, 2020Bleckley County, Twiggs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 22, 2020, 7:43 PM EDT for Bleckley County, Twiggs County, Georgia. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 7:43 PM EDT (23:43 UTC)
Expired
May 22, 2020, 8:15 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bleckley County, GA, Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 22 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:58 PM EDTTSTM WND DMG1 Ssw Goldsboro, GATREE DOWN AT SALEM CHURCH ROAD NEAR MULLIS WHITE ROAD.
May 22, 8:02 PM EDTTSTM WND DMG3 Sw Allentown, GATREE DOWN ALONG HWY 112 IN NE PORTION OF COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS52 KFFC 222343
SVRFFC
GAC023-289-230015-
/O.NEW.KFFC.SV.W.0126.200522T2343Z-200523T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
743 PM EDT Fri May 22 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Twiggs County in central Georgia...
  Bleckley County in central Georgia...

* Until 815 PM EDT.

* At 742 PM EDT, a severe thunderstorm was located near Royal, or 7
  miles northwest of Cochran, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Danville, Royal, Coley Station, Tarversville, Goldsboro, Rebie,
  Cary, Porter and Magnolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3244 8349 3245 8349 3248 8350 3249 8349
      3250 8352 3254 8354 3264 8326 3249 8318
      3244 8315 3245 8317 3245 8318 3241 8322
      3241 8348
TIME...MOT...LOC 2342Z 251DEG 23KT 3248 8342 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:29 PM EDT, 14 minutes earlier.

Area forecast discussion, May 22, 7:29 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
729 PM EDT Fri May 22 2020

.UPDATE...
Showers and scattered thunderstorms continue across much of the
CWA this evening. Activity should continue for at least the next
couple of hours. However, the hi-res models do not have a great
handle on the activity across western TN. Will have to keep an
eye on pops across the north.

Have raised pops in the south for the large cluster of storms.

&&

.PREV DISCUSSION... /Issued 425 PM EDT Fri May 22 2020/

UPDATE...
Updated the products to cancel the watch. Otherwise, no major
changes.

PREV DISCUSSION... /Issued 350 PM EDT Fri May 22 2020/

SHORT TERM /Tonight through Saturday Night/...

OH Valley closed upper low pulls northeast tonight and early
Saturday...as upper ridge builds over the area through the
remainder of the period. We remain on the southern fringes of this
low with a moist and generally unstable air mass prevailing. A
thunderstorm complex that had affected north GA was pulling east
of the forecast area this afternoon. With abundant sunshine over
the remainder of the area...thunderstorm development was beginning
over central counties. Convection should diminish during the
overnight...but have kept some low pops across the far north close
to the upper low. Saturday should see more of a diurnal pattern as
the ridge builds over north and central GA.

41

LONG TERM /Sunday through Friday/...

Long-term forecast trends remain somewhat unsettled despite general
trend dominated by upper ridging anchored along the east coast.
Forecast area remains on the southwestern periphery of the ridge
with better subsidence to the north and east. Should see at least
isolated to scattered convection each day with a diurnal bias. Low-
level flow becomes east to southeasterly by Monday which may help to
moderate the potential warmth under the edge of the upper ridge.

20

&&

.AVIATION...
00Z Update...
Scattered evening convection will continue for the next few hours.
Have continued the TEMPO group for a few more hours. VFR
conditions expected after the convection and into tomorrow. Winds
may try to go light and variable overnight, but stuck with the SW
side. Scattered convection expected again tomorrow, but
confidence/pops too low at this time for a prob group.

//ATL Confidence...00Z Update...
Med confidence all elements.
NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  88  66  89 /  30  30  20  40
Atlanta         66  87  67  88 /  30  30  20  40
Blairsville     60  82  61  82 /  20  40  20  40
Cartersville    64  87  65  88 /  20  30  20  40
Columbus        67  92  68  92 /  50  20  20  40
Gainesville     64  85  66  87 /  30  30  20  40
Macon           65  91  68  91 /  60  20  20  30
Rome            64  88  65  89 /  20  30  20  40
Peachtree City  64  89  66  89 /  40  30  20  40
Vidalia         69  93  71  93 /  40  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....20
AVIATION...NListemaa
Hazardous weather outlook, May 22, 4:48 PM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
448 PM EDT Fri May 22 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
448 PM EDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms, some strong, are likely through this
evening. Locally heavy rain, cloud to ground lightning, small hail,
and brief gusty winds will be the primary threats with any stronger
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms are possible again Saturday through Thursday with the
highest chances on Sunday and Monday. Some storms could be strong on
Sunday and Monday with lightning, heavy rain and gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, May 22, 7:06 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
706 PM EDT Fri May 22 2020

GAZ083-084-097-222345-
Wilkinson GA-Laurens GA-Twiggs GA-
706 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON...
NORTHWESTERN LAURENS AND SOUTHEASTERN TWIGGS COUNTIES UNTIL 745 PM
EDT...

At 706 PM EDT...a strong thunderstorm was over Danville, or near
Jeffersonville...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Danville, Allentown, Chappells Mill and Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3266 8331 3280 8305 3273 8296 3261 8296
      3257 8322 3258 8323 3257 8325
TIME...MOT...LOC 2306Z 247DEG 15KT 3264 8324

HAIL...0.25IN
WIND...40MPH
Local storm report, May 22, 7:07 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     1 W THYATIRA            34.14N  83.56W
05/22/2020                   JACKSON            GA   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG PLAINVIEW ROAD. SEVERAL MORE
            ALONG DEADWYLER ROAD.

&&

EVENT NUMBER FFC2000686

LUSK
Special weather statement, May 22, 7:12 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
712 PM EDT Fri May 22 2020

GAZ093-095-105-222345-
Macon GA-Dooly GA-Houston GA-
712 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON...DOOLY AND
SOUTHWESTERN HOUSTON COUNTIES UNTIL 745 PM EDT...

At 712 PM EDT...a strong thunderstorm was over Byromville, or 10
miles southeast of Oglethorpe...moving north at 25 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Unadilla, Montezuma, Byromville, Pinehurst, Lilly, Dooling, Flint
River Wma, Henderson and Elko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3212 8395 3216 8403 3217 8403 3219 8405
      3240 8403 3244 8383 3228 8365 3205 8387
TIME...MOT...LOC 2312Z 195DEG 23KT 3219 8394

WIND...50MPH
Special weather statement, May 22, 7:20 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
720 PM EDT Fri May 22 2020

GAZ105-107>110-222345-
Dooly GA-Telfair GA-Wilcox GA-Dodge GA-Pulaski GA-
720 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOOLY...TELFAIR...
NORTHWESTERN WILCOX...DODGE AND PULASKI COUNTIES UNTIL 745 PM EDT...

At 719 PM EDT...a line of strong thunderstorms extended from near
Pinehurst to near Pineview to Milan to near Horse Creek...moving
northeast at 45 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
McRae, Eastman, Hawkinsville, Vienna, Abbeville, Helena, Milan,
Pineview, Rhine, Scotland, Chauncey, Union, Horse Creek Wma, Mock
Springs, Ocmulgee Banks, Finleyson, Jay Bird Springs, Tippettville,
Godwinsville and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3194 8313 3205 8351 3209 8383 3229 8364
      3230 8348 3220 8307 3210 8290 3208 8288
      3204 8280 3189 8271 3188 8274 3186 8276
      3186 8278 3185 8279 3184 8279 3182 8284
      3180 8285 3178 8289
TIME...MOT...LOC 2319Z 224DEG 40KT 3216 8375 3211 8346 3200 8307 3182
8282

WIND...50MPH
Local storm report, May 22, 7:37 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
737 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 NW PENDERGRASS        34.17N  83.69W
05/22/2020                   JACKSON            GA   EMERGENCY MNGR

            3 TREES DOWN ALONG OLD GAINESVILLE HWY IN PENDERGRASS

&&

EVENT NUMBER FFC2000687

LUSK
Local storm report, May 22, 7:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND DMG     2 SSW TALMO             34.16N  83.74W
05/22/2020                   JACKSON            GA   EMERGENCY MNGR

            1 TREE DOWN ALONG MURPHY ROAD NEAR PENDERGRASS

&&

EVENT NUMBER FFC2000688

LUSK

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:41 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker49 min
May 22, 10:30 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Murray, Walker, Whitfield45 min
May 22, 11:15 AM EDTSpecial Weather StatementFFCBartow, Fannin, Floyd, Gilmer, Gordon, Murray and 1 more45 min
May 22, 12:00 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Dawson, Fannin, Gilmer, Lumpkin and 3 more30 min
May 22, 12:22 PM EDTSpecial Weather StatementFFCCherokee, Forsyth38 min
May 22, 12:38 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Fulton, Hall52 min
May 22, 1:17 PM EDTSevere Thunderstorm WarningFFCForsyth, Hall, Jackson43 min
May 22, 1:53 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison52 min
May 22, 2:10 PM EDTSevere Thunderstorm WarningFFCJackson, Madison50 min
May 22, 3:00 PM EDTSpecial Weather StatementFFCElbert15 min
May 22, 3:16 PM EDTSpecial Weather StatementFFCElbert29 min
May 22, 4:04 PM EDTSpecial Weather StatementFFCCoweta26 min
May 22, 5:22 PM EDTSpecial Weather StatementFFCMeriwether38 min
May 22, 5:26 PM EDTSevere Thunderstorm WarningFFCMeriwether, Troup49 min
May 22, 5:26 PM EDTSevere Thunderstorm WarningFFCStewart49 min
May 22, 5:43 PM EDTSpecial Weather StatementFFCCoweta, Heard47 min
May 22, 5:53 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart, Webster52 min
May 22, 6:00 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Pike, Spalding45 min
May 22, 6:19 PM EDTSpecial Weather StatementFFCCrisp26 min
May 22, 6:25 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Taylor23 min
May 22, 6:30 PM EDTSpecial Weather StatementFFCSchley, Sumter30 min
May 22, 6:33 PM EDTSpecial Weather StatementFFCSpalding27 min
May 22, 6:42 PM EDTSpecial Weather StatementFFCTelfair, Wilcox33 min
May 22, 6:46 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter44 min
May 22, 6:51 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Wilcox24 min
May 22, 7:06 PM EDTSpecial Weather StatementFFCWilkinson39 min
May 22, 7:12 PM EDTSpecial Weather StatementFFCDooly33 min
May 22, 7:20 PM EDTSpecial Weather StatementFFCDodge, Pulaski, Telfair25 min
May 22, 7:29 PM EDTSevere Thunderstorm WarningFFCDooly, Houston46 min
May 22, 7:49 PM EDTSpecial Weather StatementFFCTelfair26 min
May 22, 7:59 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.